Miserable at Menopause

by Sweetflower
(Wildwood, MO)

I am 51 year old who just reached menopause. I started using bio-identical in 2010: progesterone cream 10% and Estradiol cream 1mg.

Since my first Hot flash in 2010, I haven’t slept 8 hours straight. On good days, I wake up every 2 hrs with warm flashes. I guess because I do use bio-identicals my flashes are never too severe and I don’t really have night sweats. Other minor symptoms were: occasional fast heart beat and headaches.

Besides bio-identical, I basically tried everything under the sun: acupuncture, homeopathic, energy medicine, osteopathic, and don’t let me start on herbs… from Vitex to Dang Quai, Maca root, and everything in between.

The problem with alternative medicine practitioners is that they believe your body will eventually start producing enough hormones by itself. It doesn’t happen with me, period. Frankly, if my body did not produce enough hormones when I was 30 (which explains why I never got pregnant) why is it going to start producing them now at age of 50?? At suggestion of alternative medicine, I ended up taking frequent breaks with the hormones supplements, which only made all symptoms worse. I need to supplement them!

For my total desperation, my last blood test (about a month ago) came back with Progesterone level at 1.8 and Estradiol less than 12. I know… how can that be after 4 years of bio-identical, even if on and off??

Last November I officially entered menopause and that was when things became really bad. I started waking up EVERY HOUR at night. :(

I recently (last week) added Estriol cream to my routing (3.125 mg), which made me feel a bit better. I can now sleep 3hrs straight, sometimes 2hrs. But new symptoms started: became bloated & irritated, gained weight, and fast heartbeat increased. Estrogen dominance I can tell…

I am currently taking:

2 Progesterone pills daily - 100mg each, occasionally supplemented with Progesterone cream (when I start waking up too much at night I rub some cream to help)

Estradiol sublingual tablet – 0.5 to 1mg daily (I try not to overdo it)
Estriol cream applied on face - 3.125 mg daily (love this for anti-aging effects also)
DHEA pill 10mg – 3x a week (helps a lot with going back to sleep when I wake up mid night)

I read that the progesterone pill actually delivers 20% of what you take so I am probably getting 20-30 mg with each pill, on a total of 50mg per day, plus the progesterone cream gives me another 10 mg.

I started reading your site and pretty much EVERYTHING you say makes total sense to me. I believe I need to take high levels of progesterone and in fact I already bought the cream you suggest, Natpro. HOWEVER, I do nee some Estrogen too. A <12 level of Estrogen is not considered healthy for bones, anti-aging, etc. I now understand why I started looking my age when before I always looked at least 5 years younger.

I truly believe YOU can help me and I thank you in advance. Please just tell me how much progesterone I need to take daily (considering that I am taking both Estradiol & Estriol) and I will do it.

Also, back on 10/2003, my Vitamin D 25 Hydroxy came as 43.

I really appreciate your help!!

Comments for Miserable at Menopause

Click here to add your own comments

Mar 03, 2014
Miserable at Menopause
by: Joy

Hi Sweetflower

I love your name!!

Well there is your first mistake, estradiol. No woman needs to take extra estrogen as it is keeping you in a permanent state of Estrogen Dominance. This is why you are experiencing such adverse symptoms and feeling miserable. I have never heard of anything so ridiculous as, 'your body will eventually produces its own hormones’, if this were the case then there would be no problems, surely?

Menopause if not addressed correctly, can cause one to go bonkers!! Your symptoms are getting worse because you are taking extra estrogen, you do not need it as mentioned. If you read Hormone Testing you can work out what your progesterone/estrogen ratio is. Assuming it was a blood test, your ratio is 149:1 it should be 600:1, no wonder you are feeling the way you are. Now you taking/using more Estradiol making things worse.

Oral progesterone is not the best delivery method as 96% gets destroyed by the gut and liver, another reason why you have adverse symptoms. No women should take DHEA either, it does not bind to the progesterone receptors, and it certainly does not follow the Steroidgensis Pathway – see here.

As you have bought Natpro, I suggest you try using 400mg per day for 4 – 5 days to help you get rid of those hot flushes. You may need to use more cream and for a longer time, it all depends on symptoms. As soon as you feel stable enough you can slowly start to reduce the amount of cream. Reduce by 16mg at a time, stay on that amount for a few days and reduce again. Keep doing this until you find a level that suits you. Please read How to use Progesterone Cream.

Your Vitamin D level is too low, it needs to be between 70 – 100ng/mL. A deficiency also reduces the benefits of progesterone.

Hope this helps you.

Mar 03, 2014
Miserable at Menopause
by: Sweetflower

Thank you so much for your reply, Joy! Well appreciated.

Quick question: you said no woman needs Estradiol. What is your opinion about Estriol?

I did increase my progesterone to 400mg plus and cut all forms of Estrogen (DHEA included) and I literally thought I was going to die… I wrote another comment about this here on your site.

My symptoms after I increased my Progesterone to almost 500 were: feeling like vomiting, shaking, and very fast heart beating. I then took Estriol and felt better immediately!

You also said we don't need more Estradiol because there is enough out there, but then why my level is so low as show on my recent blood test? It was less then 12 when for bone health and even anti-aging purposes it should be between 60-100. I am far from that!!

Maybe my body metabolizes Estradiol too fast? Not sure if such thing exists…

Thank you so much for your help!

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.

Search over 7,500 pages on this site...